Alert archive / Hawaii / Flash Flood Warnings in 2009
Flash Flood Warning 3, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Jan 11, 2009, 7:21 AM HST for Kalawao County, Hawaii. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 11, 2009, 7:21 AM HST (17:21 UTC)
- Expired
- Jan 11, 2009, 8:07 AM HST
- In force
- 46 min
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kalawao County, HI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 5.4 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 60 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 713 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
326 WGHW50 PHFO 111721 FFWHFO HIC009-112015- /O.NEW.PHFO.FF.W.0003.090111T1721Z-090111T2015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 721 AM HST SUN JAN 11 2009 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF MAUI IN MAUI COUNTY * UNTIL 1015 AM HST * AT 718 AM HST...RADAR SHOWED HEAVY RAIN NEAR WAILEA...OR ABOUT 11 MILES SOUTH OF KAHULUI. THE AREA OF HEAVY RAIN WAS MOVING EEAST AT 15 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KULA AND KIHEI. THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN EFFECT FOR THE ISLAND OF MAUI IN MAUI COUNTY. A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP TERRAIN. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1015 AM HST IF FLASH FLOODING PERSISTS. LAT...LON 2081 15651 2081 15632 2063 15632 2063 15651 $$ POWELL
1 follow-up statement
505 WGHW70 PHFO 111807 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 807 AM HST SUN JAN 11 2009 HIC009-111816- /O.CAN.PHFO.FF.W.0003.000000T0000Z-090111T2015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MAUI IN MAUI COUNTY- 807 AM HST SUN JAN 11 2009 ...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF MAUI IN MAUI COUNTY... THE HEAVY RAINS AND FLOODING ACROSS SOUTHWEST MAUI BETWEEN KIHEI AND WAILEA HAVE SUBSIDED...BUT RUNOFF IS STILL OCCURRING AND STREAMS WILL REMAIN HIGH FOR SEVERAL HOURS. LAT...LON 2081 15651 2081 15632 2063 15632 2063 15651 $$ POWELL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Jan 11, 6:45 AM HST, 36 minutes earlier.
Area forecast discussion, Jan 11, 6:45 AM HST, 36 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HONOLULU HI 645 AM HST SUN JAN 11 2009 .UPDATE... THE BAND OF SHOWERS AND THUNDERSTORMS OVER THE ISLANDS IS OVER MAUI COUNTY AS OF 645 AM. THE BAND CONTINUES TO MOVE RAPIDLY SOUTHEAST WITH CLEARING BEHIND THE BAND. WE WILL BE UPDATING THE FORECASTS TO REMOVE HEAVY SHOWERS AND THUNDERSTORMS NORTHWEST OF MAUI. && .SYNOPSIS... A FRONT WILL PRODUCE HEAVY RAIN AND ISOLATED THUNDERSTORMS ON MAUI COUNTY THIS MORNING. THE FRONT WILL WEAKEN AS IT MOVES OVER THE BIG ISLAND THIS AFTERNOON AND WILL DISSIPATE TOMORROW. DRY WEATHER AND LIGHT WINDS WILL PREVAIL THROUGH THURSDAY. ANOTHER FRONT MAY BRING MORE RAIN TO THE ISLANDS ON FRIDAY AND SATURDAY. && .PREV DISCUSSION...400 AM... THE FRONTAL CLOUD BAND ENVELOPED KAUAI AND MOVED ACROSS OAHU FROM THE NORTHWEST...SUPPORTED BY A SHARP BUT NARROW TROUGH ALOFT. THE SQUALL LINE ALONG THE SOUTHEAST EDGE OF THE BAND ENDED UP DROPPING FROM ONE THIRD TO THREE QUARTERS OF AN INCH OVER KAUAI AS IT PASSED EARLIER IN THE MORNING...AND WAS ON TRACK TO DO MUCH THE SAME OVER OAHU. THIS RAINFALL ACCUMULATED IN LESS THAN AN HOUR AT MOST SITES...SO THE INTENSITY OF THE SQUALL LINE SHOWERS COULD CAUSE SOME LOCAL PROBLEMS...BUT THE SPEED OF THE LINE SHOULD PREVENT WIDESPREAD FLOODING. GUSTY NORTHEASTERLY WINDS ACCOMPANIED THE SQUALL LINE...BUT SOUTHEASTERLIES PICKED UP AGAIN NOT TOO FAR BEHIND IT...IMPLYING THAT THE FRONT ITSELF REMAINED CLOSER TO THE BACK EDGE OF THE CLOUD BAND. LIGHT SOUTHEAST FLOW PREVAILED OVER THE REST OF THE STATE IN THE MEANTIME...PUSHING A FEW SHOWERS ONTO SOUTHEAST SLOPES. GUIDANCE AGREES IN PREDICTING THE FRONTAL CLOUD BAND TO CONTINUE ON TO MAUI COUNTY THE AFTERNOON AND THE BIG ISLAND TONIGHT...PRODUCING LOCALLY HEAVY RAIN AS IT GOES. THE COLD POOL ASSOCIATED WITH THE TROUGH ALOFT CERTAINLY COULD SUPPORT ISOLATED THUNDERSTORMS AS WELL. HOWEVER...AS THE LOW MOVES AWAY TO THE NORTHEAST THIS EVENING... SUPPORT FOR THE FRONTAL CLOUD BAND WILL WEAKEN...AND ITS ORGANIZED PRECIPITATION WILL GIVE WAY TO MORE SHOWERY CONDITIONS. THOUGH INDIVIDUAL SHOWERS STILL MAY TURN HEAVY...OVERALL TOTALS WILL DIMINISH. EVEN SO...SNOW OR ICE MAY ACCUMULATE ON THE HIGH MOUNTAINS OF THE BIG ISLAND FROM THIS AFTERNOON THROUGH MONDAY MORNING. A WEAK HIGH MOVING EASTWARD BEHIND THE FRONT WILL BRING TRADE WINDS TO THE STATE ON MONDAY AND MONDAY EVENING. HOWEVER...THE SUBTROPICAL RIDGE WILL PUSH DOWN OVER THE ISLANDS ON TUESDAY...BRINGING LIGHT AND VARIABLE WINDS. THE RIDGE WILL REMAIN SOUTH OF THE ISLANDS THROUGH THE REST OF NEXT WEEK SO TRADE WINDS WILL BE ABSENT. THE WEATHER WILL REMAIN MOSTLY DRY THROUGH THURSDAY. ANOTHER FRONTAL BAND MAY BRING MORE RAIN TO THE ISLANDS BY THURSDAY NIGHT OR FRIDAY. A SWELL PRODUCED BY A LOW NORTHWEST OF THE ISLANDS WILL RAISE ADVISORY-LEVEL SURF ALONG SHORES FACING NORTH AND WEST TODAY. COMBINED SEAS WILL EXCEED THE THRESHOLD FOR A SMALL CRAFT ADVISORY IN WATERS NORTHWEST OF THE BIG ISLAND. ANOTHER LOW IS DEEPENING RAPIDLY EAST OF JAPAN. SWELL FROM THAT LOW WILL REACH THE ISLANDS TUESDAY NIGHT AND LIKELY WILL PRODUCE LARGE ENOUGH SURF ALONG SHORES FACING NORTH AND WEST TO REQUIRE A WARNING. ANOTHER LARGE NORTHWEST SWELL ARRIVING FRIDAY MAY PRODUCE MORE WARNING-LEVEL SURF. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF ADVISORY UNTIL 6 PM HST TUESDAY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI AND OAHU AND NORTH FACING SHORES OF MOLOKAI AND MAUI. WIND ADVISORY UNTIL NOON HST TODAY FOR BIG ISLAND SUMMITS. WINTER STORM WATCH FROM NOON HST TODAY THROUGH MONDAY MORNING FOR BIG ISLAND SUMMITS. SMALL CRAFT ADVISORY FROM 6 AM THIS MORNING TO 6 PM HST TUESDAY FOR WATER NORTHWEST OF THE BIG ISLAND. && RYSHKO/DONALDSON
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 10, 3:35 PM HST | High Surf Advisory | HFO | Honolulu, Kauai, Kalawao | 60 hr |
| Jan 10, 11:19 PM HST | Special Marine Warning | HFO | 56 min | |
| Jan 10, 11:28 PM HST | Flash Flood Warning | HFO | Kauai | 96 min |
| Jan 11, 12:11 AM HST | Special Marine Warning | HFO | 64 min | |
| Jan 11, 1:12 AM HST | Special Marine Warning | HFO | 63 min | |
| Jan 11, 1:24 AM HST | Wind Advisory | HFO | Hawaii | 10 hr |
| Jan 11, 2:13 AM HST | Special Marine Warning | HFO | 62 min | |
| Jan 11, 2:49 AM HST | Areal Flood Advisory | HFO | Honolulu | 64 min |
| Jan 11, 3:14 AM HST | Special Marine Warning | HFO | 91 min | |
| Jan 11, 4:43 AM HST | Special Marine Warning | HFO | 92 min | |
| Jan 11, 5:28 AM HST | Areal Flood Advisory | HFO | Kalawao | 94 min |
| Jan 11, 6:10 AM HST | Special Marine Warning | HFO | 95 min | |
| Jan 11, 7:14 AM HST | Areal Flood Advisory | HFO | Kalawao | 73 min |
| Jan 11, 7:52 AM HST | Winter Weather Advisory | HFO | Hawaii | 9 hr |
Nearby
Flash Flood Warnings in Hawaii, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.